Generic selectors
Exact matches only
Search in title
Search in content
Post Type Selectors
Filter by Categories
Acknowledgements
Book Review
Book Reviews
Classics In Indian Medicine
Clinical Case Report
Clinical Case Reports
Clinical Research Methods
Clinico-pathological Conference
Conferences
Correspondence
Editorial
Eminent Indians in Medicine
Errata
Erratum
Everyday Practice
Film Review
History of Medicine
HOW TO DO IT
Images In Medicine
Letter from Bristol
Letter from Chennai
Letter From Ganiyari
Letter from Glasgow
Letter from London
Letter From Mumbai
Letter From Nepal
Masala
Medical Education
Medical Ethics
Medicine and Society
News From Here And There
Notices
Obituaries
Obituary
Original Article
Original Articles
Review Article
Selected Summaries
Selected Summary
Short Report
Short Reports
Speaking for Myself
Speaking for Ourselve
Speaking for Ourselves
Students@nmji
View/Download PDF

Translate this page into:

Clinical Case Report
34 (
5
); 280-281
doi:
10.25259/NMJI_196_20

Severe autoimmune-mediated thrombocytopenia in an elderly woman

Department of Geratology, The First Affiliated Hospital of Dalian Medical University, 222 Zhongshan Road, Dalian 116011, Liaoning province, China
Department of Cardiology, The First Affiliated Hospital of Dalian Medical University, 222 Zhongshan Road, Dalian 116011, Liaoning province, China
Correspondence to Huaiyu Ding; huaiyuding@163.com
Licence
This is an open-access article distributed under the terms of the Creative Commons Attribution-Non Commercial-Share Alike 4.0 License, which allows others to remix, tweak, and build upon the work non-commercially, as long as the author is credited and the new creations are licensed under the identical terms.

To cite: Wei M, Ding H, Wang Y. Severe autoimmune-mediated thrombocytopenia in an elderly woman. Natl Med J India 2021;34:280–1.

Abstract

The efficacy of immunotherapies that use antibodies to block programmed cell death 1 (PD-1) has been extensively investigated for lung cancer. Along with reactivation of the patient’s immune response to tumour cells, immune-related adverse effects with anti-PD1 therapy have been reported. We report an 80-year-old woman who had suffered from a primary lung adenocarcinoma pre-treated with pembrolizumab and was admitted to our hospital with serious autoimmune-mediated thrombocytopenia induced by pembrolizumab.

INTRODUCTION

The efficacy of immunotherapies that use antibodies to block programmed cell death 1 (PD-1) has been extensively investigated for advanced/metastatic non-small cell lung cancer (NSCLC). Monoclonal antibodies that block PD-1 provide substantial benefit, prolonging both progression-free and overall survival. However, along with reactivation of the patient’s immune response to tumour cells, immune-related adverse effects (iRAEs) with anti-PD1 therapy have been reported.1 Haematological iRAEs have been described occasionally. These include immune thrombocytopenia, autoimmune haemolytic anaemia, agranulocytosis or pure red-cell aplasia.2,3 Severe forms of autoimmune-mediated thrombocytopenia have been reported rarely.

THE CASE

An 80-year-old woman who was diagnosed with primary lung adenocarcinoma (pT1bN2M1a, stage IVA) under treatment with pembrolizumab (Keytruda, on day 11 after initiating pembrolizumab infusion) was admitted to our hospital with severe thrombocytopenia. She had been previously diagnosed with old myocardial infarction and hypertension, without a history of autoimmune or coagulation disorders. Prior to treatment with pembrolizumab, the platelet count was 203×109/L. On admission, the bone marrow aspirate done in another hospital revealed normal plasticity with no obvious morphological abnormalities, phagocytosis or malignant invasion. The number of megakaryocytes was 68 cells/ml. Although megakaryocyte numbers were maintained, the cells were relatively small and immature, and platelets infrequently adhered to them. Laboratory testing showed a platelet count of 13×109/L, white blood cell count of 6.09×109/L, haemoglobin 9.8 g/dl, prothrombin time 14.6 seconds and international normalized ratio of 1.14. On examination, the patient had purpuric rash on the trunk and both upper limbs. She received intravenous immunoglobulin 10 g/day for 3 days, methylprednisolone 80 mg/day for 20 days, thrombopoietin-receptor agonist 15 000 µ/day, for 20 days and 10 units of platelets (Fig. 1). The patient had no improvement in the platelet count. Three days after administration of the immunoglobulin, the patient developed acute left heart failure and progressive decrease of blood pressure and was unable to tolerate rituximab treatment.

FIG 1.: Changes in platelet count during hospitalization.

DISCUSSION

Programmed cell death 1/PD-L1 inhibitors have revolutionized the treatment of malignancies. However, they can trigger various iRAEs, such as interstitial pneumonitis, colitis with gastrointestinal perforation, type 1 diabetes, severe skin reactions, immune thrombocytopenia (ITP), neutropenia and sepsis after corticosteroid therapy, encephalopathy and neurological sequelae, Guillain–Barré syndrome, myelitis, myasthenia gravis, myocarditis and cardiac insufficiency, acute adrenal insufficiency and nephritis.4

Immune thrombocytopenia is acquired thrombocytopenia caused by autoantibody and T cell-mediated platelet destruction and impairment of thrombopoiesis. For patients with NSCLC, PD-1/PD-L1 inhibitors are generally safer and better tolerated than cytotoxic chemotherapy, though a 0.7% incidence of thrombocytopenia has been reported.5 In a retrospective chart review of 2360 patients with melanoma treated with immune checkpoint inhibitors, <1% experienced thrombocytopenia, and of these, most showed spontaneous resolution and did not require treatment.6

In our patient, thrombocytopenia developed shortly after initiating systemic therapy with pembrolizumab, and infusion of platelets, glucocorticoids, gamma globulin and recombinant human thrombopoietin was not effective. In some instances, therapy with pembrolizumab aggravated thrombocytopenia and induced or increased the production of platelet-specific IgG autoantibodies. Due to the clinical course and the laboratory results, it is likely that thrombocytopenia was caused by PD-1 inhibitor-induced platelet autoantibodies through autoimmune activation.

ACKNOWLEDGEMENTS

This project was funded by the Foundation of the Education Department of Liaoning Province (LQ2017020). This study was conducted in accordance with the Declaration of Helsinki and with the approval of the Ethics Committee. Written informed consent was obtained from the participant.

Conflicts of interest

None declared

References

  1. , , , , , , et al. Immune dysregulation in cancer patients developing immune-related adverse events. Br J Cancer. 2019;120:63-8.
    [CrossRef] [PubMed] [Google Scholar]
  2. , , , , , , et al. Adverse effects of immune checkpoint inhibitors (programmed death-1 inhibitors and cytotoxic tlymphocyte-associated protein-4 inhibitors): Results of a retrospective study. J Clin Med Res. 2019;11:225-36.
    [CrossRef] [PubMed] [Google Scholar]
  3. , , , , , , et al. Toxicities with immune checkpoint inhibitors: Emerging priorities from disproportionality analysis of the FDA adverse event reporting system. Target Oncol. 2019;14:205-21.
    [CrossRef] [PubMed] [Google Scholar]
  4. , , , , , , et al. A systematic review of adverse events in randomized trials assessing immune checkpoint inhibitors. Int J Cancer. 2019;145:639-48.
    [CrossRef] [PubMed] [Google Scholar]
  5. , , , , , , et al. Thrombocytopenia in patients with melanoma receiving immune checkpoint inhibitor therapy. J Immunother Cancer. 2017;5:8.
    [CrossRef] [PubMed] [Google Scholar]
  6. , , , . Transplacental effect of high-dose immunoglobulin in idiopathic thrombocytopenia (ITP) Lancet. 1986;1:1098-9.
    [CrossRef] [Google Scholar]

Fulltext Views
1,068

PDF downloads
24
View/Download PDF
Download Citations
BibTeX
RIS
Show Sections